Tennessee, 2016

Damaging Winds in Tennessee, June 4, 2016

June 4, 2016 · NWS OHX · 4 events in 3 counties and zones

Scattered thunderstorms developed during the morning hours across northeastern Middle Tennessee producing several reports of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered thunderstorms developed during the morning hours across northeastern Middle Tennessee producing several reports of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 4, 9:14 AM CST, 21 minutes earlier.

Area forecast discussion, Jun 4, 9:14 AM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1014 AM CDT SAT JUN 4 2016

.UPDATE...
FOR MORNING DISCUSSION.

&&

.DISCUSSION...

Showers with a few rumbles of thunder have been popping up across
the mid state this morning. All of this activity has remained
below severe thresholds and is expected to stay that way until at
least noon. Radar is estimating around 0.5 to 0.75 inches of
rain fell with the showers that are currently moving across areas
south and east of Nashville. The potential for localized flooding
will be higher in those areas as we approach the afternoon and
precip coverage increases. With ample moisture and very little
convective inhibition in place, it shouldn't take much for strong
to severe storms to develop this afternoon. The main threats will
be isolated flooding, damaging winds, and hail. No major changes
were made to the previous forecast.

&&

.AVIATION...
12Z TAF DISCUSSION.

Other then some light fog at KCSV/KCKV, VFR flight conditions at
forecast time. This is expected to continue through most of this
TAF cycle. Scattered TS are likely this afternoon, but will cover
with VCTS until next set of TAFs to try and time out activity
better. Either way, if flight categories fall, it will be short
lived.

More widespread showers and a few thunderstorms are more likely
tonight, especially after 03Z for all 3 terminals. Have prevailed
RA, but might need to add in TS if they are more than just
scattered tonight.

Winds will be light, with mainly a southwesterly component.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......11/WHITEHEAD
Hazardous weather outlook, Jun 4, 4:05 AM CST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
505 AM CDT SAT JUN 4 2016

TNZ005>011-023>034-056>066-075-077>080-093>095-051015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
505 AM CDT SAT JUN 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE ACROSS ALL OF
MIDDLE TENNESSEE THIS AFTERNOON AND TONIGHT. WHILE THESE STORMS
COULD PRODUCE DAMAGING WIND GUSTS, FLASH FLOODING COULD ALSO
BECOME A PROBLEM, ESPECIALLY TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY TODAY AND TONIGHT.

27

In the hours before

Local storm report, Jun 4, 7:18 AM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
818 AM CDT SAT JUN 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND DMG     6 ESE FRANKLIN          35.88N  86.75W
06/03/2016                   WILLIAMSON         TN   TWITTER

            TREE REPORTED DOWN ACROSS BOTH LANES OF 96E PAST
            TRINITY LN

0910 PM     HAIL             4 ESE FRANKLIN          35.90N  86.77W
06/03/2016  E0.88 INCH       WILLIAMSON         TN   TRAINED SPOTTER

            DIME TO NICKEL SIZE HAIL REPORTED IN TRINITY PARK AREA

&&

EVENT NUMBER OHX1600538 OHX1600537

SHAMBURGER
Special weather statement, Jun 4, 8:48 AM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
948 AM CDT SAT JUN 4 2016

TNZ028-062>064-041530-
CANNON TN-DE KALB TN-WILSON TN-RUTHERFORD TN-
948 AM CDT SAT JUN 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CANNON...EAST
CENTRAL RUTHERFORD...WEST CENTRAL DE KALB AND SOUTHEASTERN WILSON
COUNTIES UNTIL 1030 AM CDT...

AT 948 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES EAST OF MURFREESBORO...MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MURFREESBORO...WATERTOWN...LIBERTY...AUBURNTOWN...READYVILLE...
MILTON AND LASCASSAS.

LAT...LON 3574 8624 3585 8641 3612 8619 3597 8593
TIME...MOT...LOC 1448Z 220DEG 26KT 3587 8626

WHITEHEAD
Special weather statement, Jun 4, 9:27 AM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1027 AM CDT SAT JUN 4 2016

TNZ030>032-064-041615-
PUTNAM TN-DE KALB TN-SMITH TN-JACKSON TN-
1027 AM CDT SAT JUN 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR SMITH...SOUTHWESTERN JACKSON...
NORTHWESTERN DE KALB AND WEST CENTRAL PUTNAM COUNTIES UNTIL 1115 AM
CDT...

AT 1026 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR GORDONSVILLE...OR 10 MILES SOUTH OF CARTHAGE...MOVING NORTHEAST
AT 35 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CARTHAGE...GORDONSVILLE...HICKMAN...SOUTH CARTHAGE...ALEXANDRIA AND
GRANVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3642 8585 3625 8557 3600 8602 3601 8604
      3603 8604 3604 8605 3606 8605 3606 8606
      3607 8605 3607 8606 3612 8607 3614 8608
      3617 8609 3642 8589
TIME...MOT...LOC 1526Z 222DEG 32KT 3611 8600

WHITEHEAD

The radar

The Nashville radar (KOHX), 58 km away, was scanning. The volume nearest the first event began at 15:36 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Smith

When
June 4, 9:35 AM CST
Where
Smith County, Hickman
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
36.150, -85.930

A tSpotter Twitter report indicated one tree was blown down and sheet metal roofing was peeled back on a home in Hickman.

Thunderstorm Wind, Smith

When
June 4, 9:45 AM CST
Where
Smith County, Stonewall
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
36.180, -85.900

A tSpotter Twitter report and photos indicated a few trees were blown down in the Stonewall area just northeast of Gordonsville.

Thunderstorm Wind, Jackson

When
June 4, 10:15 AM CST
Where
Jackson County, 1.57 mi SSE of Haydenburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.400, -85.716

Two trees and power lines were blown down at Trace Creek Road and Old Highway 85.

Thunderstorm Wind, Clay

When
June 4, 10:35 AM CST
Where
Clay County, 0.91 mi S of Denton Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.567, -85.650

A tree was blown down on Copas Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633203, 633205, 633206, 633207.